Once a promising athlete, now Róisin is just competing for some kind of normal life..
Our daughter Roisin received her first injection of Gardasil in 2010. Initially there were no issues, however after the last of the 3 injections she developed a prominent mark at the injection site. After this she began to suffer with palpitations which were put down to stress.
However, during Transition Year (TY) when she was away in Killarney at the Adventure Centre she had a seizure-like episode with palpitations. This was followed by regular seizures at school necessitating hospitalization on numerous occasions. Her teachers were brilliant and recorded some of the episodes for us. The longest seizure lasted almost 40 minutes. She was scheduled to go to Paris in January of her TY year but was hospitalized on the Friday and had to miss the trip.
She was referred to a neurologist and had a battery of tests, MRI's, blood tests, CT scans and even spent a week in the Bon Secours in Cork having video telemetry. Epilepsy was ruled out as the cause. The seizures abated during 5th year, however the palpitations were always present and were put down to stress again.
After 11 months without a seizure they returned when she was in Leaving Cert exam year. Low blood pressure, unresponsive, sweating and clenching fists were all present during the seizures. Indeed she even sat one of her leaving certificate exams from her hospital bed having had several seizures 3 days earlier.
One particular episode was very upsetting as she went to sleep on the ward, had an episode during the night and had to be sedated before being brought to coronary care where she woke up the following morning. Martina was contacted by phone at 4 am to say she had been brought to coronary care. She has been diagnosed with POTS and is currently under cardiac investigation for other arrhythmia issues. She also has had ovarian cysts, suffers memory issues and tiredness.
As to Roisin herself, she was very healthy before this began and was rarely at the Doctor. She took part in many sports, athletics a particular favourite and she had even achieved a bronze medal at Munster level in the triple jump. She stopped doing athletics and is only now beginning to go swimming as a form of exercise.
When the episodes began she was very frightened and confused by the problems. Probably the worst was her feeling embarrassed that it would happen when she was with her friends and at social occasions. She was depressed about it initially but knowing how vital her Leaving Certificate was, made her focus and she worked extremely hard, gaining a place in radiography at Birmingham City University. She has put University off for a year as she wants to be well enough to focus on her studies and is currently awaiting further cardiac investigations as they think POTS is a secondary issue.
The medication she is on for POTS has helped, however she still gets palpitations and the chronic fatigue. She is managing, however she is not the same person she was before the injections. The hardest part this September for her was watching her friends and boyfriend heading off to University getting on with their lives while she has to wait for another year.
John & Martina.
If your child has suffered health issues that you think may have been triggered by Gardasil, and you wish to get in contact with other parents who have had a similar experience, please contact us at: